Antibiotics are a family of medications used to treat bacterial infections, fungal infections and some parasites. Numerous side effects are associated with antibiotic use and extremely high doses of antibiotics can have severe consequences.
Respiratory Side Effects
According to Merck, antibiotics can cause allergy-like symptoms such as wheezing and difficulty breathing. In severe cases taking too many antibiotics can prevent a person from breathing altogether. A severe allergy to antibiotics can lead to anaphylaxis, a condition characterized by swelling of the throat, the inability to breathe and extremely low blood pressure. The Robert Wood Johnson University Hospital advises individuals experiencing breathing difficulties to dial an emergency number immediately. Individuals who overdose on antibiotics but do not have breathing problems should call poison control.
Skin Side Effects
Side effects of an antibiotic overdose that affect the skin, according to the Robert Wood Johnson University Hospital, include skin rash, pale skin and bluish lips and fingernails.
Intestinal Side Effects
Merck and the Robert Wood Johnson University Hospital say common side effects of antibiotics that affect the intestines include an upset stomach and diarrhea. An antibiotic overdose can also cause nausea, abdominal pain and cramping.
Additional Side Effects
Merck lists vaginal yeast infections in women as a common side effect of antibiotic therapy. More severe side effects include damage to the kidneys, liver, bone marrow and other organs. The Robert Wood Johnson University Hospital says severe reactions to an antibiotic overdose include fever, convulsions, chest pain and an increased risk of collapsing. According to Merck, individuals who experience mild side effects with antibiotics can usually continue their treatment with the same drug; but it is best to consult a doctor if a negative reaction to an antibiotic occurs.